Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 2, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Jan 26, 2017, 2:01 AM PST for Orange County, San Diego County, California. It took effect at Jan 26, 2017, 1:00 PM PST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2017, 2:01 AM PST (10:01 UTC)
- In effect from
- Jan 26, 2017, 1:00 PM PST
- Expired
- Jan 27, 2017, 7:00 PM PST
- In force
- 30 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566 WHUS46 KSGX 261001 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 201 AM PST THU JAN 26 2017 ...HIGH SURF ADVISORY LATE TODAY THROUGH FRIDAY... .A MODERATE SIZED LONG-PERIOD WEST-NORTHWEST SWELL FROM 290 DEGREES WILL LIKELY BRING HIGH SURF TO THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES LATE TODAY THROUGH FRIDAY AFTERNOON. ALONG WITH HIGH SURF...STRONG RIP CURRENTS WILL OCCUR AS WELL...MAKING FOR DANGEROUS SWIMMING CONDITIONS. THE SWELL WILL LOWER FRIDAY NIGHT INTO SATURDAY. CAZ043-552-262200- /O.NEW.KSGX.SU.Y.0002.170126T2100Z-170128T0300Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 201 AM PST THU JAN 26 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST FRIDAY. * WAVES AND SURF...SURF RISING TO 5 TO 7 FEET LATE TODAY THROUGH FRIDAY. LOCAL SETS TO 8 FEET POSSIBLE. HIGHEST SURF NORTH OF NEWPORT BEACH AND SOUTH OF DEL MAR. * TIMING...SWELL BUILDING TODAY...PEAKING LATE TONIGHT THROUGH FRIDAY MORNING...THEN LOWERING FRIDAY NIGHT THROUGH SATURDAY. * TIDES...HIGHEST TIDE OF 5.9 FEET AT 814 AM FRIDAY. LOWEST TIDE OF -0.8 FEET AT 247 PM TODAY...AND -0.9 FEET AT 317 PM FRIDAY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HARRISON HTTP://WWW.WEATHER.GOV/SANDIEGO
5 follow-up statements
155 WHUS46 KSGX 262052 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1252 PM PST THU JAN 26 2017 ...HIGH SURF ADVISORY LATE TODAY THROUGH FRIDAY... .A MODERATE SIZED LONG-PERIOD WEST-NORTHWEST SWELL FROM 290 DEGREES WILL LIKELY BRING HIGH SURF TO THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES LATE TODAY THROUGH FRIDAY AFTERNOON. ALONG WITH HIGH SURF...STRONG RIP CURRENTS WILL OCCUR AS WELL...MAKING FOR DANGEROUS SWIMMING CONDITIONS. THE SWELL WILL LOWER FRIDAY NIGHT INTO SATURDAY. CAZ043-552-270600- /O.CON.KSGX.SU.Y.0002.170126T2100Z-170128T0300Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 1252 PM PST THU JAN 26 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST FRIDAY... * WAVES AND SURF...SURF RISING TO 5 TO 7 FEET LATE TODAY THROUGH FRIDAY. LOCAL SETS OF 8 TO 9 FEET WILL BE POSSIBLE. HIGHEST SURF NORTH OF NEWPORT BEACH AND SOUTH OF DEL MAR. * TIMING...SWELL BUILDING TODAY...PEAKING LATE TONIGHT THROUGH FRIDAY MORNING...THEN LOWERING FRIDAY NIGHT THROUGH SATURDAY. * TIDES...HIGHEST TIDE OF 5.9 FEET AT 814 AM FRIDAY. LOWEST TIDE OF -0.8 FEET AT 247 PM TODAY...AND -0.9 FEET AT 317 PM FRIDAY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
342 WHUS46 KSGX 270542 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 942 PM PST THU JAN 26 2017 ...HIGH SURF ADVISORY THROUGH FRIDAY... .A MODERATE SIZED LONG-PERIOD WEST-NORTHWEST SWELL FROM 290 DEGREES WILL LIKELY CREATE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH FRIDAY AFTERNOON. ALONG WITH HIGH SURF...STRONG RIP CURRENTS WILL OCCUR AS WELL...MAKING FOR DANGEROUS SWIMMING CONDITIONS. THE SWELL WILL LOWER FRIDAY NIGHT INTO SATURDAY. CAZ043-552-271400- /O.CON.KSGX.SU.Y.0002.000000T0000Z-170128T0300Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 942 PM PST THU JAN 26 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST FRIDAY... * SURF...5 TO 7 FEET...WITH LOCAL SETS TO 9 FEET NORTH OF NEWPORT BEACH AND SOUTH OF DEL MAR. * TIMING...SWELL PEAKING LATE TONIGHT THROUGH FRIDAY MORNING...THEN LOWERING FRIDAY NIGHT THROUGH SATURDAY. * TIDES...HIGHEST TIDE OF 5.9 FEET AT 814 AM FRIDAY. LOWEST TIDE OF -0.9 FEET AT 317 PM FRIDAY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ JJT HTTP://WWW.WEATHER.GOV/SANDIEGO
553 WHUS46 KSGX 271220 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 420 AM PST FRI JAN 27 2017 ...HIGH SURF ADVISORY THROUGH FRIDAY... .A MODERATE SIZED LONG-PERIOD WEST-NORTHWEST SWELL FROM 290 DEGREES WILL LIKELY CREATE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH THIS AFTERNOON. ALONG WITH HIGH SURF...STRONG RIP CURRENTS WILL OCCUR AS WELL...MAKING FOR DANGEROUS SWIMMING CONDITIONS. THE SWELL WILL LOWER TONIGHT INTO SATURDAY. CAZ043-552-272200- /O.CON.KSGX.SU.Y.0002.000000T0000Z-170128T0300Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 420 AM PST FRI JAN 27 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * SURF...5 TO 7 FEET WITH LOCAL SETS TO 8 FEET SOUTH OF DEL MAR. * TIMING...SWELL PEAKING THIS MORNING...THEN LOWERING TONIGHT THROUGH SATURDAY. * TIDES...HIGHEST TIDE OF 5.9 FEET AT 814 AM TODAY. LOWEST TIDE OF -0.9 FEET AT 317 PM TODAY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HARRISON HTTP://WWW.WEATHER.GOV/SANDIEGO
836 WHUS46 KSGX 272059 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1259 PM PST FRI JAN 27 2017 ...HIGH SURF ADVISORY THROUGH THIS EVENING... .A MODERATE SIZED LONG-PERIOD WEST-NORTHWEST SWELL FROM 290 DEGREES WILL LIKELY CREATE HIGH SURF ALONG THE BEACHES OF ORANGE AND SAN DIEGO COUNTIES THROUGH THIS AFTERNOON. ALONG WITH HIGH SURF...STRONG RIP CURRENTS WILL OCCUR AS WELL...MAKING FOR DANGEROUS SWIMMING CONDITIONS. THE SWELL WILL LOWER TONIGHT INTO SATURDAY. CAZ043-552-280300- /O.CON.KSGX.SU.Y.0002.000000T0000Z-170128T0300Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 1259 PM PST FRI JAN 27 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * SURF...5 TO 7 FEET WITH LOCAL SETS TO 8 FEET SOUTH OF DEL MAR. * TIMING...SWELL LOWERING TONIGHT THROUGH SATURDAY. * TIDES...HIGHEST TIDE OF 5.9 FEET AT 814 AM TODAY. LOWEST TIDE OF -0.9 FEET AT 317 PM TODAY. * IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO HIGH SURF AND STRONG RIP CURRENTS. WAVES MAY OVERTOP JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
975 WHUS46 KSGX 280254 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 654 PM PST FRI JAN 27 2017 ...HIGH SURF ADVISORY WILL EXPIRE AT 7 PM... CAZ043-552-280400- /O.EXP.KSGX.SU.Y.0002.000000T0000Z-170128T0300Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 654 PM PST FRI JAN 27 2017 ...HIGH SURF ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... SURF WILL CONTINUE TO SLOWLY DECREASE OVER THE WEEKEND. $$ MOEDE HTTP://WWW.WEATHER.GOV/SANDIEGO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 25, 9:05 PM PST, 4 hours 56 minutes earlier.
Area forecast discussion, Jan 25, 9:05 PM PST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
905 PM PST Wed Jan 25 2017
.SYNOPSIS...
Clear and cold again tonight with areas of frost in the valleys.
Strong high pressure building over the Great Basin will bring
gusty offshore winds Thursday night through Saturday, strongest in
the mountains and valleys. Clear with lighter winds and warmer
days Sunday and Monday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Clear skies and light winds will result in another cold night
tonight. Temperatures will fall into the upper 20s to lower 30s
in the valleys where a Frost Advisory has been issued. Mountain
lows will fall into the teens and 20s, with some single digit lows
in the higher elevations including Big Bear and Mt San Jacinto.
Thursday will be sunny but cool.
Offshore Wind Event Thursday Night through Saturday: On Thursday
night a trough from Canada will move south across the Great Basin,
and an upper ridge will strengthen over the eastern Pacific.
Gradient winds between the building high and the upper trough
will increase Thursday night, and a period of strong Santa Ana
winds is forecast Thursday night through Friday. The strongest
winds will surface Friday morning with WRF and CANSAC models
forecasting surface winds of 40 to 50 mph in mountains...foothills
and into the Inland Empire. At that time a strong 1047 mb surface
high will be over Nevada, setting up offshore pressure gradients
of 15-20 mb. Winds gusts of 50-70 mph are possible in the wind
prone areas of the Mountains and Foothills Friday. A High Wind
Watch has been issued.
On Friday night and Saturday the upper support weakens and the
pressure gradients decrease too, so the winds will not be as
strong, probably only reaching Wind Advisory levels. The strongest
winds Friday night through Saturday will likely be in the
Riverside and San Diego County mountains and foothills as the
gradients become more east- west oriented.
The cold northerly flow will keep temperatures on the cool side,
especially in the mountains and deserts. Downslope flow to the
coast will result in slight warming there, mainly Saturday.
Nights will be clear and cold. The offshore winds will be weaker
Sunday and Monday and it will be warmer, especially in the coastal
and valley areas where the downslope warming will push highs into
the 70s.
The high pressure ridge breaks down midweek ahead of a Pacific
trough that will move into the West Coast. The main storm track
will be to our north, but the southern end of these weather
systems could bring periods of light rain to SoCal later next
week.
&&
.AVIATION...
260500Z...Mostly clear skies and unrestricted vis will prevail
through Thursday night. After 06Z Fri, NE surface winds 20-30 knots
with gusts 45-55 knots will develop through/below passes/canyons in
the San Bernardino County Mountains, northern Inland Empire, San
Diego County Mountains and Santa Ana Mountains, including VCNTY
KONT, KCNO, KRAL and KSBD, along with strong up/downdrafts and LLWS.
&&
.MARINE...
Northeast wind gusts of 20-25 kt are possible over portions of the
coastal waters Friday through Saturday. Otherwise, no hazardous
marine weather is expected through Monday.
&&
.BEACHES...
A new long period west-northwest swell from 290 degrees will arrive
late Thursday, peak Friday at 8 feet/18 seconds, then lower during
the weekend. This swell will bring elevated surf of 4-7 feet and
strong rip currents Friday.
&&
SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Watch from late Thursday night through Saturday
afternoon for Orange County Coastal Areas-Orange County
Inland Areas-Riverside County Mountains-San Bernardino
County Mountains-San Bernardino and Riverside County
Valleys-The Inland Empire-San Diego County Mountains-San
Diego County Valleys-San Gorgonio Pass Near Banning-Santa
Ana Mountains and Foothills.
Frost Advisory from 1 AM to 8 AM PST Thursday for San Bernardino
and Riverside County Valleys-The Inland Empire-San Diego
County Valleys.
PZ...None.
&&
PUBLIC...Gregoria
AVIATION/MARINE...MaxwellThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 12:43 PM PST | High Wind Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 29 hr |
| Jan 26, 12:43 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 4 days |
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.